Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Missoula, MT

August 10, 2015Granite County, Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2015, 6:04 PM MDT for Granite County, Missoula County, Ravalli County, Montana. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2015, 6:04 PM MDT (00:04 UTC)
Expired
Aug 10, 2015, 6:30 PM MDT
In force
26 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:06 PM MDTTSTM WND DMG1 Wnw Florence, MTPOWER OUTAGE, TREE LIMBS 5 TO 6 INCHES IN DIAMETER BROKE OFF. ESTIMATED WINDS OF 50 MPH. INTERMITTENT POWER OUTAGES IN LOLO.
Aug 10, 6:22 PM MDTTSTM WND GST 494 Se Lolo, MT4740 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS55 KMSO 110004
SVRMSO
MTC039-063-081-110030-
/O.NEW.KMSO.SV.W.0011.150811T0004Z-150811T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
604 PM MDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTHWESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  NORTH CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 602 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR STEVENSVILLE...OR 17 MILES NORTH OF 
  HAMILTON...AND MOVING NORTH AT 25 MPH. THIS STORM HAS A HISTORY OF 
  DAMAGING WINDS...CAUSING DOWNED POWER LINES AND DOWNED TREES.

* LOCATIONS IMPACTED INCLUDE...
  LOLO...STEVENSVILLE...FLORENCE...VICTOR AND BELL CROSSING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.


&&

LAT...LON 4641 11383 4641 11415 4678 11416 4677 11379
TIME...MOT...LOC 0002Z 181DEG 23KT 4648 11403 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 2:28 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015

.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.

Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.

The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.

Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.

The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.

With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.

&&

.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.

     RED FLAG WARNING until 11 PM MDT this evening East Lolo...
     Flathead/Glacier Park...Kootenai...Salish and Kootenai
     Reservation...West Lolo.

ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
     perce...Palouse/Hells Canyon.

&&

In the hours before

Local storm report, Aug 10, 5:04 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     7 SW CONNER             45.86N 114.22W
08/10/2015  M59 MPH          RAVALLI            MT   TRAINED SPOTTER

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Aug 10, 5:16 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
516 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     6 ENE SHOUP             45.40N 114.16W
08/10/2015  M58 MPH          LEMHI              ID   MESONET

&&

DTN
Special weather statement, Aug 10, 5:22 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
422 PM PDT MON AUG 10 2015

IDZ006-008-110000-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
422 PM PDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
500 PM PDT...

AT 421 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF RIGGINS...OR 27 MILES SOUTH OF GRANGEVILLE...MOVING
NORTH AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIGGINS...WHITE BIRD...SLATE CREEK...RIGGINS HOT SPRING...LUCILE AND
COPPERVILLE.

LAT...LON 4582 11603 4539 11615 4542 11648 4557 11650
      4558 11648 4562 11646 4568 11652 4584 11655
TIME...MOT...LOC 2321Z 183DEG 27KT 4556 11632
Local storm report, Aug 10, 5:27 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT MON AUG 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     DARBY                   46.02N 114.18W
08/10/2015                   RAVALLI            MT   FIRE DEPT/RESCUE

            POWER LINES AND TREES HAVE BEEN BLOWN DOWN.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 10, 5:44 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
544 PM MDT MON AUG 10 2015

MTZ001-110045-
KOOTENAI/CABINET REGION MT-
544 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 645
PM MDT...

AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBBY AND KOOTENAI FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4824 11515 4820 11554 4855 11596 4883 11515
TIME...MOT...LOC 2344Z 172DEG 14KT 4829 11543
Special weather statement, Aug 10, 5:53 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
553 PM MDT MON AUG 10 2015

MTZ005>007-043-110045-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
BUTTE/BLACKFOOT REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
553 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWELL...
SOUTHEASTERN MISSOULA...NORTHERN GRANITE AND NORTH CENTRAL RAVALLI
COUNTIES UNTIL 645 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES EAST OF STEVENSVILLE...OR 26 MILES NORTHEAST OF HAMILTON...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE LIKELY WITH THIS STORM. WINDS IN
EXCESS OF 50+ MPH COULD OCCUR IF THIS LINE OF STORMS STRENGTHENS
FURTHER IN TIME. BE AWARE THAT DAMAGING WINDS COULD OCCUR.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...BONNER-WEST RIVERSIDE...FLORENCE...EAST MISSOULA...
TWIN CREEKS...GARNET...CLINTON...POTOMAC...QUIGLEY...TURAH...
BEARMOUTH AND NIMROD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4646 11337 4655 11410 4699 11408 4683 11305
TIME...MOT...LOC 2352Z 205DEG 22KT 4645 11368

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:23 PM MDTSevere Thunderstorm WarningMSOMissoula52 min
Aug 10, 6:40 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders50 min
Aug 10, 6:44 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell61 min
Aug 10, 7:18 PM MDTSevere Thunderstorm WarningMSOLake, Missoula42 min
Aug 10, 7:56 PM MDTSpecial Weather StatementMSOFlathead49 min
Aug 10, 8:13 PM MDTSpecial Weather StatementMSOFlathead47 min
Aug 10, 8:50 PM MDTSpecial Weather StatementMSOSanders55 min
Aug 11, 11:26 AM MDTRed Flag WarningMSOGranite, Lewis and Clark, Missoula, Powell, Ravalli11 hr
Aug 11, 3:21 PM MDTSpecial Weather StatementMSOPowell24 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.